Alert archive / Montana / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 40, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Aug 6, 2010, 2:51 PM MDT for Granite County, Ravalli County, Montana. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2010, 2:51 PM MDT (20:51 UTC)
- Expired
- Aug 6, 2010, 3:30 PM MDT
- In force
- 39 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
Counties Granite County, MT, Ravalli County, MT
The radar
The Missoula radar (KMSX), 90 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 8.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 300 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2136 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:33 AM MDT, 11 hours 18 minutes earlier.
Area forecast discussion, Aug 6, 3:33 AM MDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 333 AM MDT FRI AUG 6 2010 ...POTENTIAL FOR A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... .DISCUSSION...A TROUGH OF LOW PRESSURE PERSISTS OVER THE WEST COAST CAUSING SOUTHWESTERLY FLOW ACROSS THE NORTHERN ROCKIES. THIS LOW IS USHERING SIGNIFICANT MOISTURE AND DISTURBANCES THROUGH THE REGION WITH WIDESPREAD THUNDERSTORMS EXPECTED TO MOVE OVER NORTH CENTRAL IDAHO INTO NORTHWEST MONTANA. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL HAIL AND GUSTY WINDS DURING THE MORNING HOURS. THE FETCH OF MOISTURE IS EXPECTED TO DRAPE SOUTHEASTWARD THROUGHOUT THE DAY AND SETTLE OVER NORTH CENTRAL IDAHO INTO SOUTHWEST MONTANA. THE DISTURBANCE COMBINED WITH DAYTIME HEATING COULD ALLOW A FEW OF THESE THUNDERSTORMS TO BECOME SEVERE BY EARLY THIS AFTERNOON. THE CLOUD COVER AND PRECIPITATION SHOULD KEEP TEMPERATURES AROUND SEASONAL TODAY. THE THUNDERSTORMS ARE EXPECTED TO DECREASE THIS EVENING AS THE SUN SETS...BUT LEMHI COUNTY INTO SOUTHWEST MONTANA SHOULD EXPECT LINGERING THUNDERSTORMS THROUGHOUT THE NIGHT. ON SATURDAY...THE TROUGH OF LOW PRESSURE WILL SLOWLY MOVE INLAND SHUNTING THE BEST MOISTURE OUT OF THE NORTHERN ROCKIES. LINGERING LOW LEVEL MOISTURE AND AFTERNOON DESTABILIZATION SHOULD ALLOW FOR THE DEVELOPMENT OF A FEW SHOWERS AND THUNDERSTORMS ON SATURDAY. SUNDAY THROUGH NEXT WEEK...BEST CONFIDENCE LIES IN A CONSISTENTLY COOLER FORECAST EXPECTED FOR MOST OF NEXT WEEK. FOR SUNDAY AND MONDAY...UNSTABLE AFTERNOONS WILL KEEP THE CHANCE FOR THUNDERSTORMS MENTIONED EACH AFTERNOON AND EVENING. AN UPPER LEVEL LOW ROTATING NORTH IN CANADA BY MIDWEEK WILL PROVIDE CONTINUED UNSETTLED WEATHER AND COOLER TEMPERATURES ACROSS MUCH OF THE WESTERN UNITED STATES. && .AVIATION...THE ATMOSPHERE CONTINUES TO BE UNSTABLE THIS MORNING ALLOWING FOR THUNDERSTORM FORMATION. CURRENTLY MOST OF THE CONVECTION IS LOCATED ACROSS NORTH CENTRAL IDAHO INTO NORTHWEST MONTANA. THE PATH OF CONVECTION WILL DRIFT SOUTHWARD THROUGH OUT THE DAY...SO BY THIS AFTERNOON THE BEST AREA OF CONVECTION WILL BE NORTH CENTRAL IDAHO INTO SOUTHWEST MONTANA. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO STRENGTH AS THE ATMOSPHERE DESTABILIZES AROUND 06/1800Z. THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL...HAIL AND GUSTY WINDS. STORMS ARE ANTICIPATED TO DIMINISH AFTER 06/0300Z. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...SMITH LONG TERM....ALLEGRETTO AVIATION...SMITH
In the hours before
Local storm report, Aug 6, 11:07 AM MDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
1107 AM MDT FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD DRUMMOND 46.67N 113.15W
08/05/2010 GRANITE MT EMERGENCY MNGR
A FLASH FLOOD CAME OUT OF EDWARDS GULCH AND BROUGHT
DEBRIS, INCLUDING MUD AND ROCK AS WELL AS WATER INTO
BUILDINGS ON THE WEST SIDE OF TOWN. THERE IS ALSO SOME
BASEMENT FLOODING.
&&
PALLISTELocal storm report, Aug 6, 12:20 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MISSOULA MT
1220 PM MDT FRI AUG 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM TSTM WND GST 15 SSW SALMON 44.98N 114.01W
08/05/2010 M52.00 MPH LEMHI ID MESONET
MEASURED BY EZRA CREEK RAWS STATION
0545 PM TSTM WND DMG ANACONDA 46.13N 112.94W
08/05/2010 DEER LODGE MT EMERGENCY MNGR
DEER LODGE COUNTY EMERGENCY MANAGER REPORTED TIN ROOF AND
SHINGLE DAMAGE IN ANACONDA. STORM DRAINS WERE ALSO HAVING
DIFFICULTY KEEPING UP WITH HEAVY RAINFALL AMOUNTS.
0551 PM TSTM WND GST 8 N SALMON 45.29N 113.89W
08/05/2010 M65.00 MPH LEMHI ID MESONET
MEASURED BY KRILEY CREEK RAWS STATION
0630 PM HEAVY RAIN 3 W ANACONDA 46.13N 113.00W
08/05/2010 M0.91 INCH DEER LODGE MT TRAINED SPOTTER
ONE HOUR RAINFALL TOTAL
0635 PM HEAVY RAIN ANACONDA 46.13N 112.94W
08/05/2010 M0.78 INCH DEER LODGE MT TRAINED SPOTTER
RAIN FELL IN 40 TO 50 MINUTES
0646 PM HAIL ANACONDA 46.13N 112.94W
08/05/2010 M0.25 INCH DEER LODGE MT EMERGENCY MNGR
PEA SIZED HAIL ACCUMULATIONS UP TO 4 INCHES DEEP ON WEST
SIDE OF ANACONDA
0730 PM HAIL DRUMMOND 46.67N 113.15W
08/05/2010 M0.88 INCH GRANITE MT TRAINED SPOTTER
NICKEL SIZED HAIL ACCOMPANIED BY HEAVY RAINFALL
0730 PM FLASH FLOOD DRUMMOND 46.67N 113.15W
08/05/2010 GRANITE MT EMERGENCY MNGR
A FLASH FLOOD CAME OUT OF EDWARDS GULCH AND BROUGHT
DEBRIS, INCLUDING MUD AND ROCK AS WELL AS WATER INTO
BUILDINGS ON THE WEST SIDE OF TOWN. THERE IS ALSO SOME
BASEMENT FLOODING.
0815 PM HAIL 3 NNE WHITE BIRD 45.80N 116.28W
08/05/2010 E0.88 INCH IDAHO ID TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA TO NICKEL SIZE HAIL THAT
ACCUMULATED ENOUGH THAT HE HAD TO USE A SNOW SHOVEL TO
CLEAR OFF HIS DECK. HE ALSO REPORTED 0.50 INCHES OF RAIN
WITH THE STORM.
0856 PM HAIL GRANGEVILLE 45.93N 116.12W
08/05/2010 M1.00 INCH IDAHO ID EMERGENCY MNGR
&&
KITSMILLERSpecial weather statement, Aug 6, 1:59 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 159 PM MDT FRI AUG 6 2010 MTZ001-004-062045- KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION- 159 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND NORTHWESTERN SANDERS COUNTIES UNTIL 245 PM MDT... AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF NOXON...OR 23 MILES SOUTHWEST OF LIBBY...MOVING NORTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM... ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OFEXTREME NORTHWESTERN SANDERS AND SOUTHERN LINCOLN COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4840 11544 4820 11525 4800 11587 4815 11603 TIME...MOT...LOC 1959Z 236DEG 19KT 4814 11581 ZUMPFE
Special weather statement, Aug 6, 2:43 PM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 243 PM MDT FRI AUG 6 2010 MTZ005-006-062130- BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS- 243 PM MDT FRI AUG 6 2010 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI AND SOUTHWESTERN GRANITE COUNTIES UNTIL 330 PM MDT... AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CONNER...OR 21 MILES SOUTH OF HAMILTON... MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL RAVALLI AND EXTREME SOUTHWESTERN GRANITE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. && LAT...LON 4620 11388 4599 11367 4584 11415 4599 11428 TIME...MOT...LOC 2043Z 239DEG 19KT 4597 11410 ZUMPFE
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:00 PM MDT | Areal Flood Advisory | MSO | Deer Lodge | 83 min |
| Aug 5, 6:07 PM MDT | Severe Thunderstorm Warning | MSO | Granite | 38 min |
| Aug 5, 6:22 PM MDT | Flash Flood Warning | MSO | Granite | 99 min |
| Aug 5, 7:26 PM MDT | Special Weather Statement | MSO | Powell | 49 min |
| Aug 5, 7:28 PM MDT | Special Weather Statement | MSO | Missoula | 47 min |
| Aug 5, 8:21 PM MDT | Special Weather Statement | MSO | Powell | 39 min |
| Aug 5, 10:00 PM MDT | Special Weather Statement | MSO | Lake | 45 min |
| Aug 5, 10:24 PM MDT | Special Weather Statement | MSO | 51 min | |
| Aug 5, 11:05 PM MDT | Special Weather Statement | MSO | Mineral | 55 min |
| Aug 5, 11:25 PM MDT | Special Weather Statement | MSO | Lincoln | 65 min |
| Aug 6, 7:43 AM MDT | Special Weather Statement | MSO | Lincoln | 47 min |
| Aug 6, 1:59 PM MDT | Special Weather Statement | MSO | Lincoln | 46 min |
| Aug 6, 2:09 PM MDT | Flash Flood Watch | MSO | Deer Lodge, Granite, Powell, Ravalli, Silver Bow | 8 hr |
| Aug 6, 2:43 PM MDT | Special Weather Statement | MSO | Ravalli | 47 min |
| Aug 6, 2:53 PM MDT | Special Weather Statement | MSO | Lincoln | 52 min |
| Aug 6, 3:48 PM MDT | Special Weather Statement | MSO | Lincoln | 42 min |
| Aug 6, 3:49 PM MDT | Special Weather Statement | MSO | Ravalli | 41 min |
| Aug 6, 4:09 PM MDT | Severe Thunderstorm Warning | MSO | Flathead | 51 min |
| Aug 6, 4:36 PM MDT | Special Weather Statement | MSO | Silver Bow | 39 min |
| Aug 6, 4:45 PM MDT | Special Weather Statement | MSO | Lincoln | 60 min |
| Aug 6, 4:54 PM MDT | Special Weather Statement | MSO | Flathead | 66 min |
| Aug 6, 5:20 PM MDT | Special Weather Statement | MSO | Ravalli | 55 min |
| Aug 6, 5:33 PM MDT | Severe Thunderstorm Warning | MSO | Ravalli | 30 min |
| Aug 5, 7:51 PM MDT | Severe Thunderstorm Warning | MSO | Idaho | 39 min |
| Aug 5, 8:11 PM MDT | Flash Flood Warning | MSO | Idaho | 61 min |
| Aug 5, 8:29 PM MDT | Severe Thunderstorm Warning | MSO | Idaho | 51 min |
| Aug 5, 9:23 PM MDT | Special Weather Statement | MSO | Idaho | 52 min |
| Aug 6, 2:44 AM MDT | Special Weather Statement | MSO | Clearwater | 61 min |
| Aug 6, 3:41 AM MDT | Special Weather Statement | MSO | Clearwater | 64 min |
| Aug 6, 4:09 PM MDT | Areal Flood Advisory | MSO | Lemhi | 20 min |
| Aug 6, 4:22 PM MDT | Flash Flood Warning | MSO | Lemhi | 98 min |
| Aug 6, 5:56 PM MDT | Flash Flood Warning | MSO | Lemhi | 2 hr |
Nearby
Severe Thunderstorm Warnings in Montana, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.